Australia: AIDS Bodies Call for Withdrawal of Spermicide
Australian AIDS organizations last week called for the withdrawal of spermicides and lubricants containing nonoxynol-9 (N-9), which has been shown to increase the risk of contracting HIV. Nonoxynol-9 was designed as a spermicide about 50 years ago and is now contained in most vaginal gels, creams, foams, suppositories, sponges and films. It is also used as a lubricant either added to condoms or for use during intercourse. The spermicide had been promoted as a means of preventing HIV, but a recent Lancet study (2002;360:971-977) found frequent use may in fact increase the risk of HIV transmission.
The head of the Australian Federation of AIDS Organizations, Don Baxter, said up to 10 percent of condoms sold in Australia include nonoxynol-9 as a lubricant. "Not a high percentage of condoms use nonoxynol-9, it's usually a particular brand, but they are fairly widely available," he said. Baxter advised all gay men to avoid using condoms with nonoxynol-9 and said AFAO would call for the product to be withdrawn from pharmacy shelves. "It's not a panic-station thing but it's now clear that it doesn't protect against HIV."
The US CDC issued an alert when the results of the latest study were first released at the International AIDS Conference in South Africa in July 2000. The study found that the women who used N-9 gel had become infected with HIV at about a 50 percent higher rate than women who used a placebo. This was because it could cause lesions on the epithelium of the vagina or rectum walls, potentially facilitating infection. The World Health Organization repeated the warning last June.
Lancet's latest report on the data first presented in 2000 said that nonoxynol-9 has toxic effects that enhance the risk of infection. "Nonoxynol-9 no longer has a part to play in HIV-1 prevention," said the authors, led by Lut van Damme of the Institute of Tropical Medicine in Antwerp, Belgium. "Our data show that low-frequency use of nonoxynol-9 causes neither harm nor benefit, but that frequent use increases a woman's risk of HIV-1 infection by causing [vaginal] lesions."